Tornadoes · United States · Oklahoma · 2012

EF1 tornado, Standing Rock to Titanic, Oklahoma, April 15, 2012

From Standing Rock to Titanic, this EF1 tornado ran 14.5 miles across Cherokee and Adair counties on April 15, 2012, touching down at 9:22 AM CDT and reaching 500 yards wide. It killed nobody, and did $75,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 15, 2012
Touchdown
9:22 AM CDT (14:22 UTC)
Lifted
9:43 AM CDT (14:43 UTC)
On the ground
21 minutes
Path length
14.5 miles (23.3 km)
Path width
500 yards (457 m)
Deaths
0
Injuries
0
Property damage
$75,000
Counties
Cherokee and Adair counties
Touchdown point
35.785, -94.926
Lift-off point
35.935, -94.751
Record number
1204150822-01

The damage survey

1 damage points were recorded along this path by NWS TSA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0.

  • Mobile Home not tied down.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Early morning thunderstorms developed over northeast Oklahoma in advance of a slow moving cold front. Damaging winds, large hail, and two tornadoes were produced by the strongest storms.

A tornado damaged homes and destroyed several sheds and barns. It also snapped hardwood trees. Maximum estimated wind in the tornado based on this damage was 85 to 95 mph. The tornado continued into Adair County, Oklahoma.

This is the second segment of this tornado. The tornado moved across Highway 51 snapping large tree limbs and destroying an unoccupied mobile home that was not tied down. Maximum estimated wind during this segment of the tornado based on this damage was about 75 mph. The tornado continued into Cherokee County, Oklahoma.

This is the third segment of this tornado. The tornado moved back into Cherokee County after crossing Highway 51. During this segment, the tornado snapped large tree limbs. Maximum estimated wind in the tornado based on this damage was about 75 mph. The tornado continued into Adair County, Oklahoma.

This is the final segment of this tornado. The tornado moved back into Adair County just north of Highway 51 snapping large tree limbs and destroying a few sheds and outbuildings. Maximum estimated wind in the tornado during this segment based on this damage was about 70 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

6 minutes of warning. NWS TSA issued a tornado warning for this county at 14:16 UTC, 6 minutes before the tornado touched down, in force until 14:45 UTC.

The county was under a severe thunderstorm watch, issued at 11:38 UTC and running to 16:00 UTC.

Issued (UTC)ExpiredProductOffice
11:38 UTC16:00 UTCSevere Thunderstorm WatchTSA
14:13 UTC15:02 UTCSevere Thunderstorm WarningTSA
14:16 UTC14:45 UTCTornado WarningTSA

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 12:53 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at Apr 15, 3:39 AM CDT, 5 hours 43 minutes earlier.

Area forecast discussion, Apr 15, 3:39 AM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
339 AM CDT SUN APR 15 2012

.DISCUSSION...
LARGE H5 TROUGH IS STARTING TO PIVOT EAST. MAJOR PORTION OF THE
TROUGH EJECTS TODAY...WITH REMAINDER OF TROUGH SWEEPING EAST
MONDAY AND MONDAY NIGHT. SQUALL LINE AND PSEUDO FRONT WILL PUSH
THROUGH EASTERN OK AND NORTHWEST AR TODAY. MAIN COLD FRONT/SURFACE
TROUGH WILL BE NEAR OMA-CDS LINE BY 7 PM TONIGHT...THEN SWING QUICKLY
EAST TONIGHT. NORTHWEST WINDS AND HIGH PRESSURE WILL BUILD OVER
THE AREA ON MONDAY.

NORTHWEST FLOW ALOFT WILL BRING A SHORT WAVE TROUGH THROUGH ON
WEDNESDAY...WITH SOME CLOUDINESS...BUT EXPECT NO PRECIPITATION.
TROUGH APPEARS TO MINOR OUT AS IT MOVES SOUTHEAST...AND FLOW
BECOMES NEARLY ZONAL. BETTER CHANCE OF SHOWERS OR THUNDERSTORMS
DEVELOPS ON THURSDAY AND THURSDAY NIGHT...AS H5 TROUGH DEVELOPS IN
THE FLOW AND MOVES OVER THE CENTRAL PLAINS. THE GFS AND ECMWF
TIMING ARE A LITTLE DIFFERENT...BUT BOTH SEE THIS DEVELOPMENT.
KEPT CHANCE POPS FOR THIS EVENT. MAJOR TROUGH EVENTUALLY DEVELOPS
BY NEXT WEEKEND OVER THE SOUTHEAST STATES...PUTTING OK IN NORTHWEST
FLOW.

TIMING OF PRECIPITATION THIS MORNING AND LATER TODAY IS THE
PRIMARY ISSUE. ANTICIPATE THE LINE OF STORMS TO BE FROM ABOUT
NOWATA TO TULSA TO OKEMAH AROUND 6-7 AM. THE PRECIPITATION SHOULD
REACH NORTHWEST ARKANSAS BY MID TO LATE MORNING. EXPECT THE
EXISTING LINE TO CARRY ALL THE PRECIPITATION...AND SIGNIFICANTLY
LOWERED OR DROPPED POPS BEHIND THE LINE.

GENERALLY STAYED CLOSE TO MAV/MEX MOS GUIDANCE FOR TEMPS...WITH
MINOR ADJUSTMENT TO ECMWF IN A COUPLE OF PERIODS.

WIND GUSTS ARE BECOMING MORE ISOLATED AND LATEST RUC RELAXES
SURFACE PRESSURE GRADIENT...SO WILL DROP THE WIND ADVISORY.
STILL...THERE WILL BE FREQUENT GUSTS OVER 30 MPH UNTIL THE LINE OF
STORMS MOVES THROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   77  47  72  49 /  50  10   0  10
FSM   79  50  72  48 /  80  10  10  10
MLC   78  47  74  47 /  70  10   0  10
BVO   72  46  72  43 /  30  20   0  10
FYV   71  45  69  42 /  80  20   0  10
BYV   73  46  68  46 /  80  20  10  10
MKO   75  47  74  47 /  70  10  10  10
MIO   76  46  70  46 /  70  20   0  10
F10   76  48  72  50 /  60  10   0   0
HHW   77  49  75  50 /  70  10   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 4 AM SUNDAY FOR OKZ054-OKZ055-OKZ059-OKZ060-
     OKZ064-OKZ065-OKZ066.

AR...NONE.
&&

SHORT TERM...22
LONG TERM....02
Hazardous weather outlook, Apr 15, 4:50 AM CDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
450 AM CDT SUN APR 15 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
450 AM CDT SUN APR 15 2012

...SEVERE STORM THREAT CONTINUES FOR PARTS OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS THIS MORNING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
 	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A LINE OF STRONG TO SEVERE THUNDERSTORMS CURRENTLY VERY NEAR THE
INTERSTATE 35 CORRIDOR WILL CONTINUE TO MOVE EASTWARD INTO EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS THIS MORNING. INSTABILITY OVER FAR
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS IS REDUCED...WHICH WILL
DIMINISH THE OVERALL THREAT FOR SIGNIFICANT SEVERE WEATHER.
HOWEVER...LARGE HAIL TO THE SIZE OF HALF DOLLARS AND WINDS TO 70
MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS. ISOLATED TORNADOES
ON THE LEADING EDGE OF THE LINE OF STORMS MAY ALSO OCCUR.
THUNDERSTORMS SHOULD EXIT THE AREA BY LATE AFTERNOON.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY THROUGH WEDNESDAY...NO HAZARDS.
THURSDAY AND FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
QUIET WEATHER WILL PREVAIL FOR THE EARLY PART OF THE WORK WEEK.
THUNDERSTORM CHANCES WILL INCREASE FOR THURSDAY AND FRIDAY AS
A FRONT APPROACHES THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Apr 15, 7:23 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
723 AM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 AM     HAIL             SAND SPRINGS            36.14N 96.11W
04/15/2012  E1.00 INCH       TULSA              OK   PUBLIC

&&

AEJ
Special weather statement, Apr 15, 7:41 AM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
741 AM CDT SUN APR 15 2012

ARZ001-OKZ058-062-063-151315-
BENTON AR-DELAWARE OK-MAYES OK-OTTAWA OK-
741 AM CDT SUN APR 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     WESTERN BENTON

IN NORTHEAST OKLAHOMA
     DELAWARE...SOUTHEASTERN MAYES AND SOUTHEASTERN OTTAWA

AT 741 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 18 MILES NORTHEAST OF WYANDOTTE TO 12 MILES SOUTHWEST
OF LOCUST GROVE...MOVING EAST AT 50 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...ROSE...
JAY...LEACH...TWIN OAKS...KANSAS...MAYSVILLE...COLCORD...GRAVETTE...
DECATUR...GENTRY...SILOAM SPRINGS AND HIWASSE.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3691 9462 3651 9461 3650 9419 3618 9450
      3616 9535
TIME...MOT...LOC 1241Z 270DEG 44KT 3697 9442 3604 9520
Special weather statement, Apr 15, 7:44 AM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
744 AM CDT SUN APR 15 2012

OKZ060>062-066-067-070-071-073>075-151315-
HASKELL OK-LATIMER OK-MAYES OK-MCINTOSH OK-MUSKOGEE OK-OKMULGEE
OK-PITTSBURG OK-ROGERS OK-TULSA OK-WAGONER OK-
744 AM CDT SUN APR 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 AM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     WESTERN HASKELL...MCINTOSH...PITTSBURG AND WESTERN LATIMER

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN MAYES...EASTERN OKMULGEE...SOUTHERN ROGERS...
     SOUTHEASTERN TULSA AND WAGONER

IN EAST CENTRAL OKLAHOMA
     WESTERN MUSKOGEE

AT 744 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CATOOSA TO 6 MILES SOUTHWEST OF KIOWA...MOVING
NORTHEAST AT 45 MPH.

A LARGE PORTION OF WESTERN HASKELL...MCINTOSH...SOUTHWESTERN MAYES...
WESTERN MUSKOGEE...EASTERN OKMULGEE...PITTSBURG...SOUTHERN ROGERS...
SOUTHEASTERN TULSA...WAGONER AND WESTERN LATIMER COUNTIES WILL BE
AFFECTED BY THESE STORMS THROUGH 815 AM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3468 9589 3468 9601 3628 9581 3624 9522
      3591 9529 3589 9527 3473 9541 3458 9587
TIME...MOT...LOC 1244Z 247DEG 39KT 3622 9570 3466 9591
Local storm report, Apr 15, 7:48 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
748 AM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     TSTM WND DMG     1 SSW SKIATOOK          36.35N 96.01W
04/15/2012                   OSAGE              OK   BROADCAST MEDIA

            UNKNOWN DAMAGE AT THE AIRPORT. PROBABLE TORNADO. RELAYED
            BY KOTV. TIME ESTIMATED VIA RADAR.

&&

KAH
Special weather statement, Apr 15, 8:13 AM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
813 AM CDT SUN APR 15 2012

ARZ001-OKZ058-062-063-067>070-151415-
ADAIR OK-BENTON AR-CHEROKEE OK-DELAWARE OK-MAYES OK-MUSKOGEE
OK-OTTAWA OK-WAGONER OK-
813 AM CDT SUN APR 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 915 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     WESTERN BENTON

IN EAST CENTRAL OKLAHOMA
     CHEROKEE AND NORTHERN MUSKOGEE

IN NORTHEAST OKLAHOMA
     DELAWARE...EASTERN MAYES...EASTERN OTTAWA...EASTERN WAGONER AND
     NORTHERN ADAIR

AT 813 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES SOUTH OF PEORIA TO 3 MILES NORTHWEST OF
WAINWRIGHT...MOVING EAST AT 35 MPH.

A LARGE PORTION OF WESTERN BENTON...CHEROKEE...DELAWARE...EASTERN
MAYES...NORTHERN MUSKOGEE...EASTERN OTTAWA...EASTERN WAGONER AND
NORTHERN ADAIR COUNTIES WILL BE AFFECTED BY THESE STORMS THROUGH 915
AM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3651 9461 3650 9417 3649 9417 3648 9418
      3610 9450 3610 9455 3604 9455 3565 9488
      3557 9571 3564 9569 3650 9505 3652 9500
      3657 9500 3694 9471 3694 9461
TIME...MOT...LOC 1313Z 270DEG 29KT 3687 9465 3564 9557
Special weather statement, Apr 15, 8:14 AM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
814 AM CDT SUN APR 15 2012

OKZ049-053-070>075-151415-
CHOCTAW OK-HASKELL OK-LATIMER OK-MCINTOSH OK-MUSKOGEE OK-PITTSBURG
OK-PUSHMATAHA OK-SEQUOYAH OK-
814 AM CDT SUN APR 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 915 AM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     WESTERN CHOCTAW...HASKELL...EASTERN MCINTOSH...PITTSBURG...
     WESTERN PUSHMATAHA AND LATIMER

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN MUSKOGEE AND WESTERN SEQUOYAH

AT 815 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CHECOTAH TO 41 MILES SOUTHWEST OF BOSWELL...MOVING
EAST AT 35 MPH.

A LARGE PORTION OF WESTERN CHOCTAW...HASKELL...EASTERN
MCINTOSH...SOUTHEASTERN MUSKOGEE...PITTSBURG...WESTERN
PUSHMATAHA...WESTERN SEQUOYAH AND LATIMER COUNTIES WILL BE AFFECTED
BY THESE STORMS THROUGH 915 AM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3387 9584 3394 9594 3412 9594 3416 9598
      3417 9578 3450 9579 3451 9568 3459 9568
      3459 9588 3468 9589 3468 9603 3556 9552
      3557 9468 3520 9490 3520 9493 3515 9492
      3390 9563 3389 9575 3386 9577
TIME...MOT...LOC 1315Z 270DEG 29KT 3548 9545 3375 9646

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 12:00Z

2.4 hours before the tornado, 148 km from the path. April 15, 2012.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 31 joules per kilogram, CIN -142, lifted condensation level 855 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2012-04-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 319 square meters per square second, 0 to 6 km bulk shear 55 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-142 J/kg
Surface CAPE
5 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
43 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 00:00Z

9.6 hours after it, 148 km from the path. April 16, 2012.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2012-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -47686, lifted condensation level 1940 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2012-04-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 95 square meters per square second, 0 to 6 km bulk shear 83 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-47686 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1940 m above ground
0-6 km bulk shear
83 kt
0-1 km bulk shear
43 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

The surface observations

Tahlequah Municipal (TQH), 17 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
12:35 UTC64.462.6150° 9 kt1005.8
12:55 UTC64.462.6140° 8 kt1004.7
13:15 UTC64.462.6160° 10 kt171004.7
13:35 UTC66.262.6160° 12 kt191004.7
13:55 UTC6862.6180° 13 kt161005.1
14:15 UTC64.464.4270° 9 kt1006.1BR
14:35 UTC62.660.8160° 4 kt1005.1BR
14:55 UTC62.662.6190° 7 kt1005.4
15:15 UTC62.662.6180° 7 kt1005.8
15:35 UTC62.662.6180° 6 kt1006.1
15:55 UTC62.662.6180° 6 kt1006.1
16:15 UTC62.662.6170° 6 kt1006.1

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Tulsa radar (KINX), 74 km away, was scanning. The volume nearest the touchdown began at 14:20 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
14:20 UTCTSTM WND DMG6 Se TahlequahCherokee, OKPATH OF SIGNIFICANT TREE DAMAGE, WITH SOME HOME DAMAGE, EXTENDING FROM CARTERS LANDING, NORTHEAST TOWARD ETTABEND, ACROSS HWY 51 NEAR TITANIC. PROBABLE TORNADO. TIME ESTIMATED BY RADAR.
14:20 UTCTORNADOEldonCherokee, OKEMERGENCY MANAGER FLEW TRACK OF TORNADO IN SOUTHEAST CHEROKEE COUNTY WITH KOTV...STARTING NEAR CARTERS LANDING AND ENDING NORTHEAST OF ELDON A SHORT DISTANCE. PATH WIDTH ABOUT 100 YARDS WIDE. BROKEN PATH OF DAMAGE WITH M
14:25 UTCTSTM WND DMG6 Se TahlequahCherokee, OKTREE DAMAGE ON EAST SIDE OF TENKILLER LAKE. POSSIBLE TORNADO. TIME ESTIMATED BY RADAR.
14:30 UTCTSTM WND DMG3 Se EldonAdair, OKAT HWY 51 AND COUNTY LINE. MOBILE HOME, BARN, AND TREE DAMAGE. POSSIBLE TORNADO. TIME ESTIMATED BY RADAR.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2012 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of April 15, 2012

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 155:49 AM CDTEF1Osage, OK4.2200$50,000
April 1511:48 AM CDTEF0Sherman, NE0.540$60,000
April 1512:37 PM CDTEF0Valley, NE0.025
April 151:05 PM CDTEF0Wheeler, NE0.135$54,000
April 151:55 PM CDTEF0Wheeler, NE0.120
April 152:27 PM CDTEF0Knox, NE0.440
April 152:35 PM CDTEF0Knox, NE0.525
April 152:40 PM CDTEF0Bon Homme, SD0.525
April 154:11 PM CDTEF0Lyon, MN0.550
April 155:24 PM CDTEF0McLeod, MN0.115
April 156:11 PM CDTEF1Van Buren, AR2.3300$30,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.